Pennsylvania, 2015

High Wind in Pennsylvania, November 18, 2015

November 18, 2015 · NWS CLE · 1 event in 1 county or zone

An area of strong low pressure moved east across southern Ontario on November 18th. The strong pressure gradient resulting from the low caused damaging down sloping southeast winds to develop across northern Erie County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved east across southern Ontario on November 18th. The strong pressure gradient resulting from the low caused damaging down sloping southeast winds to develop across northern Erie County. Wind gusts of 60 mph or greater downed some trees and power lines in the City of Erie. A peak gust of 51 mph was measured at Erie International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 18, 10:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 18, 10:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1036 AM EST WED NOV 18 2015

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL MOVE OFF THE EAST COAST
TODAY...ALLOWING A STRONG COLD FRONT TO MOVE ACROSS THE FORECAST
AREA THIS AFTERNOON.  A SECONDARY COLD FRONT WILL SWEEP ACROSS THE
AREA TOMORROW.  HIGH PRESSURE WILL MOVE INTO THE OHIO VALLEY LATE
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE MADE ONLY SMALL CHANGES TO THE FORECAST FOR THE AFTERNOON.
EXPECT WINDS TO INCREASE TODAY AHEAD OF A COLD FRONT. CURRENTLY WE
EXPECT DOWNSLOPING WINDS TO INCREASE ALONG THE LAKE ERIE SHORELINE
EAST OF CLE TO ESPECIALLY THE ERIE PA REGION. IN ADDITION SOME
MESOSCALE MODELS ARE ALSO PREDICTING WINDS TO INCREASE ALONG AND
WEST OF I-71 WITH GUSTS IN THE WIND ADVISORY CAT OF 40-50 KNOTS.
MFD WINDS HAVE INCREASED AND SOME THIN SPOTS/BREAKS IN THE CLOUD
COVER ARE SPREADING OVER THIS REGION. THE HRRR HAS THE HIGHEST
WINDS AHEAD OF THE CONVECTIVE LINE. ILN 12UTC SOUNDING HAD 50-70
KNOTS BELOW 850 MB. WILL CONSIDER EXPANDING THE WIND ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
MODELS IN GOOD AGREEMENT MOVING THE FRONT EAST OF THE AREA
TONIGHT...WITH A WEAK SECONDARY FRONT SWEEPING ACROSS THE LAKES
TOMORROW.  DO NOT EXPECT MUCH IN THE WAY OF RAIN WITH THIS SYSTEM AS
IT IS MOISTURE STARVE.   IT WILL USHER IN MUCH MORE SEASONAL
TEMPERATURES FOR THE REMAINDER OF THE WEEK.

MODELS CONTINUE IN GOOD AGREEMENT WITH HIGH PRESSURE MOVING ACROSS
THE OHIO VALLEY LATE THURSDAY...FINALLY MOVING OFF THE MID
ATLANTIC COAST FRIDAY NIGHT.

STILL SOME DIFFERENCES ON THE TRACK AND TIMING OF THE SYSTEM THIS
SATURDAY.  GFS CONTINUES TO BE THE FASTER AND FURTHER NORTH WITH THE
SYSTEM THAN THE ECMWF.   THE GFS HAS THE SYSTEM INTO NW OHIO BY
DAYBREAK SATURDAY WHILE THE ECMWF HAS THE LOW BACK IN ILLINOIS.
BECAUSE OF THE DIFFERENCES SEE NO REASON TO CHANGE CURRENT FORECAST
OF RAIN OR SNOW SHOWERS LIKELY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE LONG TERM BEGINS WITH THE GFS AND ECMWF DIFFERING ON THE DETAILS
SUNDAY BUT IN GENERAL AGREEMENT THAT AN UPPER LOW WILL BE OVER SRN
ONTARIO OR QUEBEC WITH A SURFACE LOW IN THE SAME GENERAL AREA.
INTENSITIES ALSO VARY ALTHOUGH THE BIG TAKE AWAY IS THAT
TEMPERATURES WILL BE MUCH COLDER WITH 850MB TEMPS -8 TO -12C WITH A
WEST FLOW OVER A FAIRLY WARM LAKE ERIE. MAIN THREAT FOR THE
PERIOD WILL BE LAKE EFFECT PRECIP.  FORECAST SOUNDINGS FOR SUNDAY
SHOW EXTREME INSTABILITY TO THE LAKE WITH ONSHORE FLOW ACROSS NERN
OHIO AND NWRN PA. WILL HAVE LIKELY POPS FOR SNOW ACROSS THE
SNOWBELT.  BY MONDAY HOWEVER THE INVERSION WILL BE LOWERING AND DRY
AIR SHOULD BE MOVING IN AS HIGH PRESSURE MOVES INTO THE OHIO VALLEY
SO WILL DROP POPS INTO THE CHANCE CATEGORY. TUESDAY HIGH PRESSURE
WILL BE OVER THE AREA SO WILL GO WITH A DRY FORECAST. FOR A CHANGE
TEMPS WILL BE BELOW NORMAL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
EXPECT GUSTY SSE WINDS TODAY. GUSTS TO AROUND 30 KNOTS SHOULD BE
COMMON THROUGH THE DAY AND INTO THE EVENING. HIGHEST GUSTS NEAR
THE KERI LAKESHORE WHERE GUSTS TO 45-50KNOTS POSSIBLE. RAIN WILL
MOVE IN FROM THE WEST MAINLY THIS AFTERNOON AND TRACK EAST ACROSS
THE REGION. GUIDANCE SPLIT ON MVFR VS VFR THROUGH THE PERIOD AS
THE RAIN MOVES THROUGH. FOR NOW KEPT FORECAST VFR THROUGH THE DAY
BUT SHOULD BE CLOSE WHEN RAIN MOVES THROUGH.

OUTLOOK...NON VFR POSSIBLE IN THE SNOWBELT THURSDAY AND AGAIN
SATURDAY AND SUNDAY.

&&

.MARINE...
TRICKY NEAR TERM MARINE FORECAST.  WINDS INCREASING
ACROSS THE AREA AS THE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE IN
NORTHERN NEW ENGLAND AND LOW PRESSURE MOVING THROUGH MN EARLY TODAY
INTO WRN ONTARIO. SOUTHEAST WINDS ARE WARMER THAN THE WATER AND FOR
THE MOST PART SHOULD LOOSE MOMENTUM QUICKLY AS THEY MOVE OVER THE
WATER.  HOWEVER...LOW LEVEL FLOW INCREASES TO OVER 60S KNOTS LATER
TODAY JUST BELOW 2KFT. DUE TO TERRAIN AFFECTS...THIS INCREASES WINDS
ALONG THE ERIE LAKESHORE.  WINDS ALREADY GUSTING TO 37 KNOTS AT ERIE
AND SHOULD INCREASE FURTHER THROUGH THE DAY. THIS SHOULD GET ONTO
THE LAKE AND WILL LIKELY RESULT IN GALES ESPECIALLY ALONG THE ERIE
NEARSHORE. BROUGHT GALES IN AT 15Z AND CONTINUED THEM THROUGH 9Z
THURSDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED LATE TONIGHT AS WINDS
DECREASE FROM GALES BUT WITH SOUTH WINDS CONTINUING AM EXPECTING
WAVES TO BE NOT ABOVE 4 FEET IN MOST OF THE NEARSHORE. THURSDAY
AFTERNOON HOWEVER A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
EAST ACROSS THE LAKE TURNING WINDS FROM THE SOUTHWEST AT ABOUT 30
KNOTS. WILL NEED TO BRING THE SMALL CRAFT BACK AND THERE IS A
POSSIBILITY FOR GALES A FEW HOURS IN THE LATE AFTERNOON OR EARLY
EVENING. HIGH PRESSURE BUILDS OVER THE LAKE FRIDAY AND FRIDAY NIGHT.
SATURDAY MODELS DIFFER BUT AT THIS TIME AM EXPECTING WINDS TO
INCREASE FROM THE SOUTHWEST AS ANOTHER LOW MOVES THROUGH THE LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ003-006>012-
     017>020-027>031-036>038-047-089.
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ002.
     HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR PAZ001.
MARINE...GALE WARNING UNTIL 4 AM EST THURSDAY FOR LEZ061-149-169.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY FOR LEZ147-148.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     LEZ142>146.

&&

SYNOPSIS...DJB
NEAR TERM...LAPLANTE
SHORT TERM...DJB
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Nov 18, 3:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
335 AM EST WED NOV 18 2015

LEZ142>148-162>168-OHZ003-006>011-013-014-017>023-027>033-036>038-
047-PAZ003-190945-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
CRAWFORD PA-
335 AM EST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012-089-PAZ002-190945-
LAKE-ASHTABULA LAKESHORE-SOUTHERN ERIE-
335 AM EST WED NOV 18 2015

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-149-169-190945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
335 AM EST WED NOV 18 2015

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-190945-
NORTHERN ERIE-
335 AM EST WED NOV 18 2015

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
November 18, 12:00 PM EST to 3:00 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across southern Ontario on November 18th. The strong pressure gradient resulting from the low caused damaging down sloping southeast winds to develop across northern Erie County. Wind gusts of 60 mph or greater downed some trees and power lines in the City of Erie. A peak gust of 51 mph was measured at Erie International Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608678.